Recently, I heard a fascinating lecture given by a doctor of toxicology who gave some guidelines, based on the patient's signs, as to what that drug might be and I thought I'd share them with you for some great writing details.
Let's first assume that we at least know the patient likely ingested something. They're discovered by EMS in their home with an array of alcohol, pills, and drug paraphernalia. A good EMS team will try and take stock of what they see and report to the ER what they found. They'll likely not grab illegal drugs like weed or powders (this would be for the police to confiscate) but they may bring unidentified pills and prescription bottles to help us. This can help narrow down what the person might have taken.
The opposite is finding someone unconscious in the middle of the street with nothing around them and the police call EMS for transport.
Or, even better, a teen has been involved in a "pharming party" where they raid every medicine cabinet they have access to and dump all they find into a punch bowl. Then proceed to swallow a handful of these pills with a bunch of alcohol. I have had cases like this where EMS grabbed the bowl and brought it with them. I mean, a punch bowl filled with prescription drugs but no boxes or labels. Even if we have the pills-- it takes time to identify what they might be.
Time the patient might not have.
The patient presents with low heart rate and low blood pressure.
First, why would we think this may be a drug ingestion? The body's normal response to low blood pressure is to increase your heart rate-- not lower it-- as a mechanism to prevent shock.
There's only one other medical state I can think of that would mimic this and that would be a spinal cord injury. When the spinal cord is damaged, you lose nerve innervation that would help increase blood pressure. So, in absence of a traumatic event, a spinal cord injury would be ruled out. However, an unconscious person can't tell us if they've been injured which further complicates the picture.
Drugs that can create this picture could be the following:
1. Beta-blocker. Your heart has beta receptors. When these are stimulated, say by a release of adrenaline in your body, the heart contracts harder and beats faster. A beta-blocker "blocks" these receptors so the opposite happens. Propranolol is beta blocker.
2. Clonidine. Clonidine is a sympatholytic medication meaning it blocks the flight or fight response. It's used to treat high blood pressure but also ADHD and anxiety disorders. Personally, I've seen quite a few of these ingestions and they tend to be very unpredictable. The child can be fine one minute and then, with little warning, have a very slow heart rate and be unarouseable.
3. Baclofen: A muscle relaxer.
4. Calcium Channel Blocker. These drugs do what they say-- block the flow of calcium from entering heart cells and those that line your blood vessels. Calcium acts to contract things so blocking its flow has the opposite effect. They are used to treat high blood pressure, migraine headaches and Raynaud's disease. Verapamil would be a drug in this class.
5. Digoxin: I talk extensively about digoxin toxicity in this post.
How do we treat? With the exception of digoxin, there is no specific antidote so it is largely symptomatic support.
1. Give IV fluids. This will help support and raise the blood pressure.
2. Give Calcium. This helps things contract-- thereby raising the blood pressure as well.
3. Give a Vasopressor. Vasopressors work to contract blood vessels to raise blood pressure. These would be drugs like dopamine and epinephrine (adrenaline).
There are a few other things to be done but this will give you plenty to write a scene that involves this type of drug ingestion.
Have you written a medical scene that dealt with a drug overdose in your novel?